Alert archive / Maryland / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 14, 2018, 8:11 PM EDT for Dorchester County, Somerset County, Wicomico County, Maryland. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 8:11 PM EDT (00:11 UTC)
- Expired
- May 14, 2018, 8:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dorchester County, MD, Somerset County, MD, Wicomico County, MD
The radar
The Dover AFB radar (KDOX), 76 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 6:11 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WUUS51 KAKQ 150011
SVRAKQ
MDC019-039-045-150045-
/O.NEW.KAKQ.SV.W.0049.180515T0011Z-180515T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
811 PM EDT MON MAY 14 2018
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Northern Somerset County in southeastern Maryland...
Western Wicomico County in southeastern Maryland...
Dorchester County in southeastern Maryland...
* Until 845 PM EDT
* At 810 PM EDT, severe thunderstorms were located along a line
extending from Romancoke to near Chesapeake Ranch Estates to near
Robley, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and powerlines.
* Severe thunderstorms will be near,
Hebron around 835 PM EDT.
Salisbury, Fruitland and Salisbury University around 840 PM EDT.
Other locations impacted by these severe thunderstorms include
Wetipquin, Madison, Brookview, Eldorado, Trinity, Cokesbury, Eden,
Kingston, Church Creek and Lloyds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3866 7573 3845 7556 3807 7558 3799 7602
3800 7599 3802 7588 3804 7582 3804 7583
3805 7582 3807 7578 3836 7587 3823 7597
3837 7597 3813 7609 3863 7629
TIME...MOT...LOC 0010Z 273DEG 69KT 3887 7637 3836 7632 3785 7652
HAIL...1.00IN
WIND...60MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:40 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 14, 6:40 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
640 PM EDT Mon May 14 2018
.SYNOPSIS...
A frontal boundary is expected to slowly lift northeast across
the region tonight. A cold front will drop south into northern
portions of the mid Atlantic region Tuesday night and Wednesday,
before stalling. Weak low pressure will approach from the south
mid to late week bringing increased chances for showers and
thunderstorms.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 630 PM EDT Monday
SVR WX Watch #92 for all ovf VA and MD until 1 AM. Storms are
racing se at 50 mph and will continue to move ESE acros the
local area through the evening hrs. Look for large hail, damaging
winds and nearly continuous lightning as this line of storms
moves through.
PVS DSCN:
Latest satellite imagery indicates that fog/stratus have mostly
dissipated across the region, although a weak frontal boundary
persists from near ORF into NW VA. Weak onshore flow will
persist acros the DELMARVA and eastern portions of VA through
this evening, before the front lifts north of the region late
tonight. Airmass south/SW of the aforementioned front is
moderately unstable, but bulk shear is generally less than 30
knots, highest across the Lower MD Eastern Shore.
Meanwhile, two areas of thunderstorms bear watching for the next
6 to 9 hours. The first is over portions of the Shenandoah
Valley. Hi-res models suggest these storms will drop southeast
toward Richmond, and eventually the Chesapeake Bay, through 00Z.
Storms appear to be orographciALBally enhanced, and should
weaken as they move toward the I-95 corridor.
Second area of thunderstorms extends from SW PA into extreme SE
OH. There is a lot of uncertainty as to where these storms will
move, as hi-res models are handling these storms very
differently. A couple suggest storms will be strong to locally
severe as they drop into our area, with other hi-res models
showing significant weakening. Have kept chance to likely POPS
for these storms, but have not included any severe wording in
grids due to the uncertainty with respect to movement/intensity
as they get east of the mountains.
Once the thunderstorms dissipate/move out of the region, skies
will become partly cloudy, with low temps mid 60s to around 70,
coolest Lower MD Eastern Shore. Some low clouds/fog may develop
this evening across the Lower MD Eastern Shore, before warm
front lifts north of the area.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 300 PM EDT Monday
Tuesday looks to be mainly dry across the region in between a
cold front to the north, and upper low over the far southeastern
U.S. Models suggest potential for scattered showers/isolated
thunderstorms across NE NC as the leading edge of deeper
tropical origin moisture moves into the area. Otherwise, aprtly
to mostly sunny with high temps in the mid 80s on the DELMARVA
around 90 interior portions of VA.
Wednesday/Thursday look to be increasingly wet, warm and humid
as airmass of tropical origin on the north side of SE U.S.
upperlow overspreads the area. Feel the shower/thunderstorm
activity will be largely diurnally driven, but the threat for
precipitation will exist Wednesday night as well. Expect skies
to be mostly cloudy Wednesday/Thursday, with high temps mainly
in the lower to perhaps mid 80s both days, with low temps
Tuesday and Wednesday nights in the 60s to around 70.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 300 PM EDT Sunday...
No major changes planned to the extended forecast as the rainy
period looks to continue through the weekend into early next week.
The persistent plume of tropical moisture moving along the western
periphery of the subtropical high combined with the nearby
stationary front will keep numerous showers with scattered storms
around through much of the period. Not really expecting severe
weather at any point, although heavy downpours and gusty winds with
any stronger storm seems possALBible. Sunday and Monday may end
up being a drier compared to Friday or Saturday as the ECMWF
shows th best moisture shifts offshore. However, will need to
continue with chance pops due to the frontal zone being nearby
and the fact that the GFS continues to show the tropical
moisture feed over the region.
With plenty of clouds, temperatures during the day will stay in the
upper 70s/lower 80s. However, nighttime tempertures will only drop
to the mid-upper 60s due to the clouds and high dewpts.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...
VFR conditions prevail at all terminals except KSBY early this
afternoon, where weak onshore flow is maintaining low clouds
across the northern half of the DELMARVA. Expect KSBY to become
VFR before 19Z as clouds continue to show a dissipating trend.
A frontal boundary remains draped from near ORF NWWD into
northern VA at 18Z. Tstms moving across western PA/SE OH are
forecast to move eastward/easALBt-southeastward later this
afternoon/evening, and may threaten KRIC/KSBY in the 22Z-02Z
time frame. Still enough uncertainty that 18Z TAFs are dry.
Aforementioned front will gradually lift north of the area
tonight, with mainly VFR conditions expected, although MVFR/IFR
stratus/fog cannot be ruled out on the DELMARVA (including
KSBY).
Outlook: Tuesday looks to be mainly dry, although an isolated
shwr/tstm possible at KECG. Then more widespread coverage of
shwrs/tstms, with at least MVFR conditions at times, is
anticipated for Wed- Fri.
&&
.MARINE...
As of 345 pm EDT Monday
Light east to southeast winds currently as the stationary front
remains just south of the marine area. Expect the front to surge
northward later tonight into Tuesday, allowing south winds to
increase to 10-20kt. In addition, waves across the northern
coastal waters will build to 4 to 5 feet by Tuesday afternoon.
As such, a small craft advisory will be issued starting around
noon tomorrow for the Ches Bay and northern coastal waters.
These winds will diminish Tuesday night into Wednesday as the
sub tropical high builds back into the area. Southerly winds
will persist through the weekend as the subtropical high remains
nearly stationary off the southeast coast, with the stationary
front remaining north of the area.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from noon Tuesday to 1 AM EDT Wednesday
for ANZ630>632-634-637-638-650-652.
&&
SYNOPSIS...AJB/WRS
NEAR TERM...MPR/WRS
SHORT TERM...
LONG TERM...MRD
AVIATION...AJB/WRS
MARINE...MRDHazardous weather outlook, May 14, 6:18 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 618 PM EDT Mon May 14 2018 MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-095>100-509>525- 152230- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 618 PM EDT Mon May 14 2018 ...SEVERE THUNDERSTORM WATCH 92 IN EFFECT UNTIL 1 AM EDT TUESDAY... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. An area of showers and thunderstorms is expected to move across the region later this evening. Some of the storms will have the potential to produce large hail and damaging winds of 60 mph or greater. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Increasing chances for showers and thunderstorms are anticipated from Wednesday through the end of the week. Although severe weather is currently not anticipated, the potential exists for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ012>017-030>032-102-152230- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck- 618 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. A shower or thunderstorm will be possible this evening, with the potential for gusty winds and small hail in the strongest thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Increasing chances for showers and thunderstorms are anticipated from Wednesday through the end of the week. Although severe weather is currently not anticipated, the potential exists for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 14, 7:34 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
734 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 1 NNW LOUISA 38.03N 78.00W
05/14/2018 LOUISA VA LAW ENFORCEMENT
REPORTS OF TREES DOWNED COUNTY-WIDE.
&&
BMSLocal storm report, May 14, 7:38 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
738 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST 3 NNW SHORT PUMP 37.69N 77.62W
05/14/2018 E50 MPH HENRICO VA LAW ENFORCEMENT
&&
BMSLocal storm report, May 14, 7:47 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
747 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST MACON 37.52N 77.96W
05/14/2018 E60 MPH POWHATAN VA TRAINED SPOTTER
&&
BMSLocal storm report, May 14, 7:50 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
750 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 1 NNE ROSLYN HILLS 37.59N 77.56W
05/14/2018 HENRICO VA PUBLIC
E 60MPH WIND GUST KNOCKED LARGE TREE DOWN
NEAR TUCKAHOE.
&&
BMSLocal storm report, May 14, 7:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 1 NE DOWNTOWN RICHMOND 37.55N 77.46W
05/14/2018 E45 MPH CITY OF RICHMOND VA TRAINED SPOTTER
&&
BMSLocal storm report, May 14, 8:11 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
811 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG 2 NNE DOWNTOWN RICHMOND 37.55N 77.46W
05/14/2018 CITY OF RICHMOND VA PUBLIC
TWITTER REPORT W/ PHOTO OF TREE DOWN ON
GROVE AVE, LAYING ON TOP OF 2 VEHICLES.
&&
BMSNearby
Severe Thunderstorm Warnings in Maryland, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.